Utah, 2013

Dense Fog in Utah, November 24, 2013

November 24, 2013 · NWS GJT · 1 event in 1 county or zone

Recent snowfall increased moisture in the lower atmosphere which became trapped under high pressure. This resulted in areas of dense fog.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Recent snowfall increased moisture in the lower atmosphere which became trapped under high pressure. This resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 24, 7:31 AM MST, 20 minutes earlier.

Area forecast discussion, Nov 24, 7:31 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
731 AM MST SUN NOV 24 2013

.UPDATE...
ISSUED AT 728 AM MST SUN NOV 24 2013

WEB CAMS AND THE COMMUTE IN REVEALED MANY AREAS WHERE FOG IS
LOCALLY DENSE DOWN TO UNDER A QUARTER OF A MILE. TEMPS ABOVE
FREEZING MOST THE NIGHT HAS KEEP SNOW MELTING AND SOUNDING THIS
MORNING SHOWS A BIT OF DRIER AIR ALOFT WHICH MAY BE AIDING IN
THE THICKER AREAS. HOISTED A DENSE FOG ADVISORY THROUGH LATE
MORNING WHEN CONDITIONS ARE EXPECTED TO IMPROVE.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 437 AM MST SUN NOV 24 2013

THE BIG COMPLEX WINTER STORM CONTINUES FOR ONE MORE DAY
TODAY...THOUGH SNOWFALL WILL BE MUCH MORE CENTRALIZED TO THE
LOWER HALF OF OUR CWA. THE UPPER LEVEL LOW WHICH HAS BEEN PUMPING
UP THE LAST 3 DAYS OF MOISTURE IS CENTERED OVER WESTERN ARIZONA AS
OF THIS MORNING AND TRACKING EAST NORTHEAST. THE SYSTEM IS STILL
PUMPING UP MOISTURE FROM THE SOUTH...BUT TEMPERATURES ARE EXPECTED
TO DROP TO OR STAY NEAR FREEZING IN MOST LOCATIONS AS THE LOW TRACKS
OVER THE FOUR CORNERS BY MIDDAY TODAY. MODELS SHOW NOT ONLY MUCH COLDER
AIR ALOFT MOVING INTO THE REGION WITH THE SYSTEM...BUT TEMPS EVEN
AT 850MB VALLEY LEVEL HOVERING AROUND 0 TO -1C THROUGHOUT THE LATE
AFTERNOON OVER THE FOUR CORNERS WHICH SHOULD KEEP SURFACE TEMPS
COLD ENOUGH FOR SNOW. VALLEY LOCATIONS NORTH OF LA SAL JCT AND
NATURITA ARE EXPECTED TO CHANGE OVER TO RAIN FOR PART OF THE
AFTERNOON.

DECIDED TO EXTEND THE HILIGHTS WHICH WERE OUT UNTIL NOON...AS
CURRENT METARS AND SATELLITE INDICATE A FETCH OF MOISTURE COMING INTO THE
AREA FROM EASTERN AZ AND WESTERN NM. THIS MOISTURE WILL GRADUALLY
MOVE EAST WITH THE MOVEMENT OF THE LOW...BUT NOT BEFORE THIS
AFTERNOON. ALSO DECIDED TO ISSUE ADVISORIES FOR UT29/CO20/CO17
UNTIL TONIGHT. EXPECTING THE AREA BETWEEN THE WESTERN FRINGE OF
THE LA SALS AND FRY CANYON REGION TO RECEIVE ABOUT AN INCH OR TWO.
THE NATURITA TO NORWOOD CORRIDOR IS LIKELY TO SEE THE BEST SNOW IN
CO20 TODAY. ALONG THE UNCOMPAHGRE...NOT EXPECTING NORTH OF
ESCALANTE FORKS TO SEE MUCH IF ANY SNOW...BUT COLUMBINE MTN AND
SOUTHEAST COULD RECEIVE UPWARDS OF 6 INCHES THROUGH TONIGHT.
EXPECTING BEST SNOWFALL RATES TO OCCUR BETWEEN 2PM AND 6PM THIS
EVENING IN THE SAN JUANS AND SOUTHEASTERN UNCOMPAHGRE.

AS THE H7 LOW PASSES THROUGH THIS EVENING...WINDS WILL SHIFT TO A
NORTHERLY DIRECTION. WITH A STILL VERY SATURATED
ENVIRONMENT...THE NORTHWEST SLOPES WILL SEE THE BETTER PRODUCTION
OF SNOW THIS EVENING AFTER THE WIND SHIFT. PRECIPITATION IS EXPECTED TO
BECOME SHOWERY IN NATURE TONIGHT AND DISSIPATE BY MONDAY MORNING.
EXPECTING SKIES TO GRADUALLY CLEAR BEGINNING LATE THIS AFTERNOON
FROM NORTH TO SOUTH AS DRIER NORTHERLY AIR MOVES IN BEHIND THE
PASSAGE OF THE LOW PRESSURE SYSTEM. WITH THE ADVANCE OF A 70 KT
JET MAX MOVING IN THIS EVENING...WINDS WILL LIKELY PICK UP
ESPECIALLY IN THE NW CORNER OF CO. WITH COOL NORTHERLY FLOW
SETTING UP BEHIND THE LOW...MAX TEMPS WILL REMAIN SLIGHTLY BELOW
MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 437 AM MST SUN NOV 24 2013

A CLEAR AND CALM NIGHT MONDAY NIGHT WILL RESULT IN TEMPS DROPPING
SUBSTANTIALLY IN SNOW COVERED VALLEYS.

TUESDAY AND WEDNESDAY...A SHARP RIDGE WILL RESIDE OVER THE GREAT
BASIN AND SW U.S. TUE AND GRADUALLY SLIDE EAST WED. FAIRLY STRONG
NNW FLOW ALOFT TUE WILL CARRY A WEAK SHORTWAVE TROUGH ACROSS THE
EASTERNMOST PORTION OF THE CWA...NEAR THE CONTINENTAL DIVIDE. ONLY
MID AND HI CLOUDS ARE EXPECTED FROM THIS FEATURE. BY WED THE UPPER
RIDGELINE WILL BE OVER THE CO/UT BORDER...THE GRADIENT WINDS WILL
WEAKEN WITH DRY CONDITIONS CONTINUING. THE GFS HANGS ON TO A
LITTLE MOISTURE OVER THE SAN JUAN MTS THRU WED...WITH A WEAK
TROUGH UNDERCUTTING THE RIDGE. THE NAM12 DOESN'T SHOW THIS FEATURE
AND HAVE USED THE NAM SOLN FOR THIS TIME PERIOD.

THURSDAY THROUGH SATURDAY THE PATTERN SHOULD TRANSITION FROM A
FLAT DRY RIDGE THU TO SW FLOW ALOFT AND TIGHTENING SW GRADIENT
WINDS FRI AS THE NEXT SERIES OF PACIFIC TROUGH MOVES ONSHORE AND
INTO THE GREAT BASIN AND PACNW. HI AND MID CLOUDS WILL INCREASE
FRIDAY AS TWO SIGNIFICANT TROUGHS APPROACH. A CLOSED LOW OFF THE
CALIFORNIA COAST WILL PHASE WITH A STORM MOVING ALONG THE U.S./CA
BORDER. THE NORTHERN STORM WILL EXTEND A COLD FRONT THROUGH THE
NORTHERN AND CENTRAL ROCKIES FRIDAY. THE GFS SHOWS THE FRONT MOVING
THROUGH THE EASTERN GREAT BASIN LATE FRIDAY NIGHT...THEN THE
FRONT PUSHES THROUGH NW CO SAT MORNING. THE FRONT IS PROJECTED TO
MOVE GRADUALLY THROUGH THE REST OF WESTERN CO AND SE UT SAT
AFTERNOON.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 437 AM MST SUN NOV 24 2013

WIDESPREAD MOUNTAIN SNOW...WITH RAIN AND SNOW BELOW ABOUT 7000
FEET...WITH CONTINUE ACROSS WESTERN CO AND EASTERN UT THROUGH
SUNDAY NIGHT. MVFR CONDITION IN LOW CIGS AND VSBYS WILL BE
WIDESPREAD. PERIODS OF IFR CIGS AND VSBYS ARE EXPECTED AT ALL
AIRPORTS AND TAFS SITES FROM INTERSTATE 70 SOUTH...INCLUDING
KEGE...KRIL...KASE... KMTJ...KTEX...KDRO...KCEZ...AND KPSO...WITH
BRIEF LIFR POSSIBLE. ALL MOUNTAINS WILL BE OBSCURED AND THE HIGH
MOUNTAIN PASSES WILL BE FREQUENTLY OBSCURED BY CLOUDS AND
SNOWFALL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING UNTIL 3 AM MST MONDAY FOR COZ018-019.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR COZ017-
     020.

     DENSE FOG ADVISORY UNTIL 11 AM MST THIS MORNING FOR COZ006-007-
     011.

     WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR COZ022-023.

     WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING FOR COZ021.

UT...WINTER STORM WARNING UNTIL 3 AM MST MONDAY FOR UTZ028.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR UTZ022.

     DENSE FOG ADVISORY UNTIL 11 AM MST THIS MORNING FOR UTZ027.

     WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING FOR UTZ029.

&&

UPDATE...15
SHORT TERM...JAM
LONG TERM...JAM/CC
AVIATION...CC
Hazardous weather outlook, Nov 24, 6:32 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
632 AM MST SUN NOV 24 2013

COZ001>014-017>023-UTZ022>025-027>029-251345-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
632 AM MST SUN NOV 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND SNOW WILL CONTINUE ACROSS MUCH OF WESTERN
COLORADO AND EASTERN UTAH TODAY AND TONIGHT...WITH HAZARDOUS
WINTER DRIVING CONDITIONS EXPECTED ACROSS ALL MOUNTAIN PASSES.
HEAVY SNOWFALL WILL OCCUR OVER MOST MOUNTAINS IN CENTRAL AND
SOUTHWEST COLORADO AS WELL AS THE LA SAL AND ABAJO MOUNTAINS IN
SOUTHEAST UTAH. THE HEAVIEST SNOWFALL IS EXPECTED ON THE SOUTH-
FACING SLOPES OF THE SAN JUAN MOUNTAINS.

ISOLATED TO SCATTERED SNOWFALL IS EXPECTED OVER NORTHWEST
COLORADO AND NORTHEAST UTAH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND SNOW WILL GRADUALLY DECREASE MONDAY...WITH DRIER
CONDITIONS EXPECTED BY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Nov 24, 6:26 AM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
626 AM MST SUN NOV 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY SNOW       3 NE LA PLATA           37.43N 108.02W
11/24/2013  E36.0 INCH       LA PLATA           CO   SNOTEL

            ESTIMATED STORM TOTAL SNOWFALL SINCE 4 PM WEDNESDAY.

&&

EVENT NUMBER GJT1302040

DC
Local storm report, Nov 24, 6:27 AM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
627 AM MST SUN NOV 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY SNOW       14 SSW RIO GRANDE RSVR  37.52N 107.32W
11/24/2013  E35.0 INCH       HINSDALE           CO   SNOTEL

            ESTIMATED STORM TOTAL SNOWFALL SINCE 4 PM WEDNESDAY.

&&

EVENT NUMBER GJT1302041

DC
Local storm report, Nov 24, 6:28 AM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
628 AM MST SUN NOV 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY SNOW       1 SE ABAJAO SNOTEL      37.82N 109.48W
11/24/2013  E41.0 INCH       SAN JUAN           UT   SNOTEL

            ESTIMATED STORM TOTAL SNOWFALL SINCE 4 PM WEDNESDAY.

&&

EVENT NUMBER GJT1302042

DC
Local storm report, Nov 24, 6:40 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
640 AM MST SUN NOV 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             9 S DURANGO             37.16N 107.87W
11/24/2013  M2.8 INCH        LA PLATA           CO   TRAINED SPOTTER

            24 HOUR SNOWFALL

&&

EVENT NUMBER GJT1302043

DC
Local storm report, Nov 24, 6:41 AM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
641 AM MST SUN NOV 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       SILVERTON               37.81N 107.66W
11/24/2013  M5.5 INCH        SAN JUAN           CO   CAIC

            24 HOUR SNOWFALL

&&

EVENT NUMBER GJT1302044

DC
Local storm report, Nov 24, 6:52 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
652 AM MST SUN NOV 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       COAL BANK PASS          37.70N 107.78W
11/24/2013  E7.0 INCH        SAN JUAN           CO   CAIC

            ESTIMATED 24 HOUR SNOWFALL OF 5 TO 8 INCHES OVER THE
            SAN JUAN MOUNTAIN PASSES

&&

EVENT NUMBER GJT1302045

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
November 24, 7:51 AM MST to 8:31 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Dense fog occurred across portions of Grand County, including the Canyonlands Aiport where visibilities dropped down to a quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516698.